| Model Number |
00-5878-065-32 |
| Medical Device Problem Codes |
Fracture (1260); Insufficient Device Problem Information (3190); Noise, Audible (3273)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Swelling (2091)
| Date of Event |
05/09/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Investigation in process.
Event or Problem Description
It was reported that the patient underwent initial knee arthroplasty on (b)(6) 2015.Subsequently, the knee started swelling and caused pain.Swelling continued.Knee was weak and patient couldn't extend the leg.Knee occasionally clicked.Patient was able to push on a specific spot to cause pain.Patient is scheduled for revision (b)(6) 2019.New information received (may 16, 2019).Patient revised on (b)(6) 2019 and the tm patella was revised.Patient called and told zimmer biomet member that the patella was found to be fractured upon surgery and was certain that patella is the only part that was revised.Tm patella and tm posterior stabilized monoblock tibial component are only the tmt design control parts.
Event or Problem Description
It was reported that the patient underwent initial knee arthroplasty on (b)(6) 2015.Subsequently, the knee started swelling and caused pain.Swelling continued.Knee was weak and patient couldn't extend the leg.Knee occasionally clicked.Patient was able to push on a specific spot to cause pain.Patient is scheduled for revision (b)(6) 2019.New information ( may 16, 2019).Patient revised on (b)(6) 2019 and the tm patella was revised.Patient called and told zimmer biomet member that the patella was found to be fractured upon surgery and was certain that patella is the only part that was revised.Tm patella and tm posterior stabilized monoblock tibial component are only the tmt design control parts.
Additional Manufacturer Narrative
It was reported that the patient¿s left knee was revised after approximately 3 years 5 months as a result of a fracture of the tm patella.The device was not returned for this investigation so an engineering assessment of the x-ray images which illustrate only the radiopaque tm subcomponent was conducted.The x-ray images including immediate post-op, 1 year 1 month post-op and 3 years 3 months post-op show a progressive displacement of the tm patellar hex peg with respect to the baseplate in a mediosuperior direction.A partial gap between the tm patella and the native patella was suspected immediate post-op which was later confirmed by an independent radiologist.A partial crack at the juncture between the hex peg and the baseplate along with radiopaque particulate was apparent in the last x-ray series reviewed.This crack was corroborated by the operating surgeon in the corresponding follow-up diagnostic report.And while the hex peg was displaced and separating from the baseplate, it was likely partially attached as of the date of the last x-ray series.A partial fracture of the tm subcomponent at the juncture of the hex peg and baseplate was confirmed by this engineering investigation at a point in time 3 years 3 months post the index surgery.The fracture was likely a result of surgeon error where the size 32 nexgen trabecular metal standard primary patella was not inset into the native patella as required by the surgical technique for this patellofemoral pair.Insetting the tm patella allows the native patella to share the loading expected from the activities of daily living thereby reducing the burden on the patellar device.Contributing factors could also have been the gap between the tm patella and the native patella seen immediate post-op and the patient¿s slightly osteopenic native patella.Surgeon error is a known risk.This investigation by product development/post-market engineering is considered closed at this time.Should additional information become available, this investigation may be re-opened.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were update/corrected updated: b4, b5, d7, g4, g7, h2, h3, h6 the reported event was able to be confirmed by review of provided x-rays, as previously reported.Review of the device history records did not identify any deviations or anomalies during manufacturing.The root cause was unable to be determined.Initial op notes were not provided for review, and thus it cannot be determined that surgeon error contributed to the event.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
Event or Problem Description
No further event information available at the time of this report.